Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 201, NWS Albuquerque, NM

September 28, 2007Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 28, 2007, 4:41 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2007, 4:41 PM MDT (22:41 UTC)
Expired
Sep 28, 2007, 5:45 PM MDT
In force
64 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Chaves County, NM, Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 140 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2007-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2007-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 282241
SVRABQ
NMC005-027-282345-
/O.NEW.KABQ.SV.W.0201.070928T2241Z-070928T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 PM MDT FRI SEP 28 2007

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO
  NORTH CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 545 PM MDT

* AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL LINCOLN COUNTY...OR ABOUT 32 MILES NORTHWEST OF
  ROSWELL...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN CHAVES COUNTY AROUND 500 PM MDT...

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE
SHELTER NOW.

LAT...LON 3397 10479 3371 10451 3341 10496 3364 10511
TIME...MOT...LOC 2241Z 227DEG 25KT 3364 10495

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:56 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 28, 2:56 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MDT FRI SEP 28 2007

.DISCUSSION...
TROUGH ALOFT EXTENDING FROM NORTHERN ALBERTA IN NORTHWEST CANADA
SOUTHWARD TO SOUTHERN CALIFORNIA COAST STARTING EASTWARD SWEEP
TOWARD NEW MEXICO...WITH FLOW ALOFT STRONGLY BACKED TO THE
SOUTHWEST AND SURFACE WINDS BROADLY FROM THE SOUTH. SOME SPEED
SHEAR WITH DYNAMIC ENHANCEMENT FROM 300 MB JET STREAK PROPAGATING
NORTHEASTWARD TOWARD NORTHWEST CORNER OF THE STATE HAS HELPED GET
SHOWER AND THUNDERSTORM PLAY OFF TO EARLY START THIS MORNING...AND
FURTHER BACKING OF SURFACE WINDS AS STRONG DYNAMICS ALOFT MOVE
FROM WEST TO EAST ACROSS THE STATE THROUGH THIS EVENING WILL KEEP
STORMS ON THE LONG LIVED AND STRONG SIDE WELL INTO THE NIGHT.
CHIEF THREAT APPEARS TO BE WINDS AND HAIL...THOUGH GOOD
DIRECTIONAL SHEAR IN THE LOWER COLUMN WILL HELP ROTATE A FEW
STORMS ESPECIALLY OVER THE NORTHEAST HIGHLANDS AND PLAINS.

MODELS...HANGING TOGETHER IN SWEEPING TROUGH BASE EASTWARD TO THE
FOUR CORNERS TONIGHT AND ALONG THE COLORADO BORDER THROUGH THE DAY
SATURDAY...AND SHEARING OUT RAPIDLY NORTH AND EAST INTO THE
CENTRAL PLAINS EARLY SUNDAY. RESTORED ZONAL FLOW IN TROUGH WAKE
WILL PERMIT RAPID RETURN MOISTURE TUG FROM SOUTH TO NORTH IN TIME
FOR NEXT TROUGH...NOW SITTING OVER SOUTH CENTRAL ALASKA...TO
REINTRODUCE SHOWERS AS IT SWEEPS RAPIDLY TO NORTHERN ARIZONA BY
MONDAY. TROUGH WILL SWEEP EASTWARD INTO TEXAS PANHANDLE BY EARLY
TUESDAY TO RESTORE DRY NORTHWEST FLOW OVER THE MIDDLE OF THE
WORKWEEK. NEXT UPSTREAM DISTURBANCE TAKING SHAPE OVER PACIFIC
NORTHWEST FOR LATE IN THE WORK WEEK CURRENTLY HOLDING NORTH OF THE
STATE AS IT SWEEPS EAST...AND PATTERN WILL BACK WINDS TO THE
SOUTHWEST FOR LOCAL ENHANCEMENTS OF ANY ISOLATED SHOWER COVERAGE
HEADING INTO THE WEEKEND.

WITH TROUGH MUSCLE AT ITS PEAK ACROSS THE STATE ON
SATURDAY...EXPECTING WIDESPREAD SHOWERS AND GUSTY SOUTHWEST WINDS
FOR THE DAY...AND COLDER AIR FILTERING SOUTHWARD ON NOSE OF
ASSOCIATED SURFACE HIGH CENTERED OVER THE INTERMOUNTAIN REGION
WILL COOL OFF TEMPS TO ALLOW SOME OF THE TAPERING SHOWER ACTIVITY
TO FALL AS SNOW OVER THE HIGH COUNTRY OF THE SANGRE DE CRISTOS
SATURDAY NIGHT.

INTO SUNDAY...TROUGH NOW INTO THE CENTRAL PLAINS WILL ALLOW WEAK
RIDGE IN FLOW ALOFT TO CLEAR SKIES...AND DROP WIND SPEEDS FOR A
HIATUS FROM WEATHER EXCITEMENT. WINDS GRADUALLY SHIFTING TO THE
SOUTH AGAIN WILL PULL MOISTURE NORTHWARD AS FLOW ALOFT BEGINS TO
BACK TO THE SOUTHWEST IN ADVANCE OF NEXT INBOUND DISTURBANCE.

INTO MONDAY...TROUGH ALOFT FROM THE PACIFIC NORTHWEST TO NORTHERN
ARIZONA COUPLED WITH SOUTH WINDS AT THE SURFACE WILL TOUCH OFF
ANOTHER WIDESPREAD ROUND OF SHOWERS AND THUNDERSTORMS FOR THE DAY
WITH TROUGH BASE CLEARING THE STATE BY EARLY TUESDAY MORNING.

TUESDAY THROUGH FRIDAY...TROUGH NOW CLEAR OF THE STATE OVER THE
CENTRAL PLAINS WILL SET UP CLEARING PATTERN AND NORTHWEST FLOW
BEHIND THE TROUGH...AS NEXT DISTURBANCE DIGS INTO THE
INTERMOUNTAIN REGION. WITH BROAD SOUTHWEST FLOW RETURNING ALOFT BY
THURSDAY...SOME LOCAL INCREASES IN SPOTTY SHOWER AND THUNDERSTORM
COVERAGE POSSIBLE...BUT SERIOUS ENERGY WITH THIS SYSTEM SHOULD
REMAIN NORTH OF THE STATE.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  77  44  76 /  10  30   5   0
GALLUP..........................  48  74  34  75 /  10  20   5   0
GRANTS..........................  50  76  39  78 /  10  30   5   0
GLENWOOD........................  53  82  48  83 /  10  20   5   5
CHAMA...........................  42  66  34  71 /  50  80  20   0
LOS ALAMOS......................  46  65  41  74 /  50  70  20   0
RED RIVER.......................  40  61  32  66 /  50  60  40   0
TAOS............................  49  69  38  75 /  50  60  40   0
SANTA FE........................  50  72  43  75 /  50  60  30   0
SANTA FE AIRPORT................  51  74  44  76 /  50  60  20   0
ESPANOLA........................  48  72  42  78 /  50  60  30   0
ALBUQUERQUE HEIGHTS.............  58  76  52  78 /  40  30  10   0
ALBUQUERQUE VALLEY..............  54  78  46  80 /  30  30  10   0
ALBUQUERQUE FOOTHILLS...........  54  72  49  76 /  40  40  20   0
ALBUQUERQUE WEST MESA...........  57  76  50  79 /  40  40  10   0
SOCORRO.........................  55  79  51  80 /  30  30  10   5
SANDIA PARK/CEDAR CREST.........  47  68  42  75 /  40  40  20   0
MORIARTY/ESTANCIA...............  47  75  43  76 /  40  40  20   0
CARRIZOZO.......................  52  77  50  79 /  30  30  10   5
RUIDOSO.........................  48  72  46  75 /  40  40  20  10
RATON...........................  50  75  40  76 /  30  20  20   0
LAS VEGAS.......................  51  73  46  73 /  50  50  30   0
ROY.............................  53  75  50  77 /  30  50  20   0
CLAYTON.........................  56  80  53  76 /  20  30  20   0
SANTA ROSA......................  53  80  49  84 /  20  40  20   0
TUCUMCARI.......................  61  84  58  82 /  20  20  10   0
FORT SUMNER.....................  58  81  54  84 /  30  30  20   0
CLOVIS..........................  59  82  59  82 /  30  20  10   5
PORTALES........................  59  83  57  86 /  30  20  10   5
ROSWELL.........................  62  85  60  87 /  40  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Sep 28, 5:31 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 AM MDT FRI SEP 28 2007

NMZ001>021-026-291215-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
531 AM MDT FRI SEP 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW THUNDERSTORMS NORTH OF INTERSTATE 40 THIS AFTERNOON OR
EVENING COULD BE STRONG...CONTAINING WIND GUSTS TO 50 MPH AND HAIL
UP TO ONE HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN COULD BE
STRONG SATURDAY AFTERNOON AND EVENING...CONTAINING WIND GUSTS TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

In the hours before

Special weather statement, Sep 28, 3:44 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT FRI SEP 28 2007

NMZ005-282215-
NORTHEAST HIGHLANDS-
344 PM MDT FRI SEP 28 2007

...STRONG THUNDERSTORM MOVING OVER CENTRAL SAN MIGUEL COUNTY...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES WEST OF TRUJILLO.
MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MAES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Local storm report, Sep 28, 3:55 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
355 PM MDT FRI SEP 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             GALLINA                 36.23N 106.85W
09/28/2007  E0.75 INCH       RIO ARRIBA         NM   TRAINED SPOTTER

            HAIL RANGED FROM PEAS TO PENNIES.

&&

DPORTER
Local storm report, Sep 28, 4:03 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
403 PM MDT FRI SEP 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             GALLINA                 36.23N 106.85W
09/28/2007  E0.75 INCH       RIO ARRIBA         NM   TRAINED SPOTTER

            HAIL RANGED FROM PEAS TO PENNIES.

&&

CORRECTED TIME OF EVENT FROM 302 PM TO 350 PM.

DPORTER
Local storm report, Sep 28, 4:09 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
409 PM MDT FRI SEP 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             9 N CUBA                36.15N 106.95W
09/28/2007  E1.00 INCH       SANDOVAL           NM   EMERGENCY MNGR

&&

DPORTER
Special weather statement, Sep 28, 4:22 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
422 PM MDT FRI SEP 28 2007

NMZ002-282245-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
422 PM MDT FRI SEP 28 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST SANDOVAL COUNTY...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES WEST OF SAN YSIDRO.
MOVEMENT WAS NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SANDOVAL
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Sep 28, 4:28 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
428 PM MDT FRI SEP 28 2007

NMZ016-282300-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
428 PM MDT FRI SEP 28 2007

...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL LINCOLN...

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES EAST OF ARABELA.
MOVEMENT WAS NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
LINCOLN COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:11 PM MDTSevere Thunderstorm WarningABQSandoval64 min
Sep 28, 2:50 PM MDTSevere Thunderstorm WarningABQRio Arriba55 min
Sep 28, 3:10 PM MDTSevere Thunderstorm WarningABQLincoln65 min
Sep 28, 3:23 PM MDTSevere Thunderstorm WarningABQRio Arriba, Sandoval67 min
Sep 28, 3:59 PM MDTSevere Thunderstorm WarningABQSan Miguel61 min
Sep 28, 4:15 PM MDTSevere Thunderstorm WarningABQRio Arriba60 min
Sep 28, 4:30 PM MDTSevere Thunderstorm WarningABQSandoval60 min
Sep 28, 5:00 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel60 min
Sep 28, 5:23 PM MDTSevere Thunderstorm WarningABQRio Arriba, Taos46 min
Sep 28, 5:31 PM MDTSevere Thunderstorm WarningABQRio Arriba, Sandoval59 min
Sep 28, 5:38 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel67 min
Sep 28, 5:42 PM MDTSevere Thunderstorm WarningABQChaves63 min
Sep 28, 5:45 PM MDTSevere Thunderstorm WarningABQChaves60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.